Florida, 2015

Damaging Winds and Lightning Strike in Florida, July 5, 2015

July 5, 2015 · NWS TBW · 4 events in 4 counties and zones

Strong seabreeze induced thunderstorms developed during the late afternoon and persisted into the evening hours. Most stayed below severe thresholds but still produced some isolated gusty winds leading to some minor damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Strong seabreeze induced thunderstorms developed during the late afternoon and persisted into the evening hours. Most stayed below severe thresholds but still produced some isolated gusty winds leading to some minor damage. One storm produced a lightning strike that hit a home in Pinellas County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 5, 2:38 PM EST, 42 minutes earlier.

Area forecast discussion, Jul 5, 2:38 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
338 PM EDT SUN JUL 5 2015

.SHORT TERM (TONIGHT - MONDAY)...
A SHORTWAVE TROUGH PASSING THROUGH THE SOUTHEASTERN CONUS IS
ASSOCIATED WITH A LARGE MCS THAT HAS BEEN SWEEPING ACROSS THE
FLORIDA PANHANDLE TODAY. SHORT RANGE MODEL GUIDANCE LIKE THE HRRR
IS INDICATING THAT IT IS UNLIKELY THAT THIS MCS WILL HOLD TOGETHER
AS IT APPROACHES THE FORECAST AREA...ALTHOUGH IT COULD SEND
OUTFLOW BOUNDARIES INTO THE REGION WHICH COULD ENHANCE CONVECTION
ALREADY OCCURRING THIS AFTERNOON. NEVERTHELESS...THIS SYSTEM WILL
NEED TO BE WATCHED CLOSELY THROUGH THE REMAINDER OF THE AFTERNOON
AND INTO THE EVENING IN CASE IT IS SLOWER TO DISSIPATE THAN
FORECAST.

SURFACE HIGH PRESSURE RIDGING ACROSS THE NORTHERN FLORIDA PENINSULA
WILL KEEP GENERALLY SOUTHEASTERLY FLOW IN PLACE THROUGH
MONDAY...WITH AN AFTERNOON SEA BREEZE CIRCULATION TURNING THE WINDS
ONSHORE NEAR THE COAST. MODEL PRECIPITABLE WATER VALUES ARE FORECAST
TO BE A BIT HIGHER ON MONDAY THAN TODAY...AND 500MB TEMPERATURES
BETWEEN -9 AND -10C WILL MAINTAIN A DEGREE OF INSTABILITY IN THE
ATMOSPHERE...SO THERE DOES NOT LOOK TO BE ANY REASON WHY SCATTERED
TO NUMEROUS THUNDERSTORMS WOULD NOT OCCUR AGAIN MONDAY
AFTERNOON...WITH THE HIGHEST CHANCES INLAND AS THE SEA BREEZE
HELPS TO CLEAR OUT THE COAST.

HIGH TEMPERATURES WILL CONTINUE TO RUN IN THE LOW TO MID 90S...WITH
LOWS TONIGHT GENERALLY IN THE 70S.

.LONG TERM (MONDAY NIGHT-SUNDAY)...
HIGH PRESSURE WILL RIDGE OVER THE STATE FROM THE ATLANTIC THROUGH
THE WEEK. THIS WILL KEEP GENERALLY SE FLOW IN PLACE WITH AFTERNOON
SEA BREEZES DEVELOPING NEAR THE COAST EACH DAY. WEAK RIDGING WILL
BE IN PLACE ALOFT THROUGH MID-WEEK...THEN A TUTT LOW WILL MOVE
OVER SOUTH FLORIDA FOR WEDNESDAY AND THURSDAY LOWERING POPS JUST A
BIT AS SOME DRIER AIR MOVES OVER THE AREA. THE HIGH PRESSURE RIDGE
BUILDS OVER THE REGION AT THE SURFACE AND ALOFT FOR THE WEEKEND.
SCATTERED AFTERNOON STORMS WILL BE POSSIBLE EACH DAY. TEMPERATURES
WILL BE IN THE UPPER 80S/LOWER 90S EACH AFTERNOON AND IN THE 70S
EACH MORNING.

&&

.AVIATION...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TO SPREAD ACROSS
THE AREA THIS AFTERNOON WITH PERIODS OF IFR OR LIFR CONDITIONS
POSSIBLE. THUNDERSTORMS ARE EXPECTED TO CLEAR OUT BY 00Z NEAR THE
COASTS...BUT COULD HANG AROUND INTERIOR SITES LIKE KLAL THROUGH
03Z OR SO. VFR CONDITIONS SHOULD PERSIST OVERNIGHT...BEFORE
THUNDERSTORMS RETURN AROUND 18Z ON MONDAY AFTERNOON.

&&

.MARINE...
HIGH PRESSURE OVER THE NORTHERN GULF WILL KEEP WINDS LIGHT AND
GENERALLY EASTERLY TO SOUTHEASTERLY THROUGH THE NEXT SEVERAL DAYS.
OUTSIDE OF LOCALIZED THUNDERSTORMS...EXPECT WINDS TO REMAIN LESS
THAN 15 KNOTS WITH SEAS NO MORE THAN 2 FEET.

&&

.FIRE WEATHER...
NO SIGNIFICANT FIRE WEATHER ISSUES EXPECTED FOR THE NEXT SEVERAL
DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  77  92  77  92 /  20  50  20  50
FMY  75  93  74  93 /  20  50  20  40
GIF  75  94  74  93 /  30  70  20  50
SRQ  75  92  75  92 /  20  40  20  30
BKV  72  93  72  93 /  20  50  20  50
SPG  78  92  79  92 /  20  40  20  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/AVIATION/FIRE WEATHER...18/FLEMING
LONG TERM...24/HUBBARD
MARINE...18/FLEMING
DECISION SUPPORT...24/HUBBARD
Hazardous weather outlook, Jul 5, 3:55 AM EST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
455 AM EDT SUN JUL 5 2015

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-051630-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
455 AM EDT SUN JUL 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
THUNDERSTORMS ARE EXPECTED. THUNDERSTORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY RAINS...
AND FREQUENT DEADLY LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

...THUNDERSTORM IMPACT...
ON MONDAY...MORE THUNDERSTORMS ARE EXPECTED. THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY
RAINS... AND FREQUENT DEADLY LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

NOAH

In the hours before

Special weather statement, Jul 5, 1:57 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
257 PM EDT SUN JUL 5 2015

FLZ043-242-248-051945-
SUMTER-INLAND HERNANDO-INLAND CITRUS-
257 PM EDT SUN JUL 5 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SUMTER...EASTERN CITRUS
AND NORTH CENTRAL HERNANDO COUNTIES...

AT 257 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 8 MILES NORTHEAST OF INVERNESS HIGHLANDS NORTH TO
INVERNESS AIRPORT TO NEAR INVERNESS HIGHLANDS SOUTH...AND MOVING
NORTHEAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
INVERNESS...WILDWOOD...BUSHNELL...THE VILLAGES...HOMOSASSA SPRINGS...
INVERNESS HIGHLANDS NORTH...INVERNESS HIGHLANDS SOUTH...INVERNESS
AIRPORT...HERNANDO...SUGARMILL WOODS...LAKE PANASOFFKEE...WEBSTER...
COLEMAN...OXFORD...WAHOO...GOSPEL ISLAND...NOBLETON...ISTACHATTA...
FLORAL CITY AND ADAMSVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2883 8248 2898 8233 2897 8231 2896 8231
      2896 8199 2860 8202 2860 8254
TIME...MOT...LOC 1857Z 246DEG 11KT 2895 8228 2881 8229 2874 8239

RAG
Local storm report, Jul 5, 2:15 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
315 PM EDT SUN JUL 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND GST     INF INVERNESS AIRPORT   28.80N 82.32W
07/05/2015  M46 MPH          CITRUS             FL   AWOS

            AWOS AT INVERNESS AIRPORT REPORTED A PEAK WIND GUST OF 40
            KNOTS.

&&

CLOSE
Special weather statement, Jul 5, 3:01 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
401 PM EDT SUN JUL 5 2015

FLZ043-052-242-248-249-251-052045-
INLAND HILLSBOROUGH-SUMTER-POLK-INLAND HERNANDO-INLAND CITRUS-INLAND
PASCO-
401 PM EDT SUN JUL 5 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
HILLSBOROUGH...SUMTER...NORTHWESTERN POLK...SOUTHEASTERN HERNANDO AND
EASTERN PASCO COUNTIES...

AT 359 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR BUSHNELL TO NEAR LAND O' LAKES...AND MOVING
NORTHEAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
LAKELAND...ZEPHYRHILLS...DADE CITY...BUSHNELL...LUTZ...ST. LEO...
WESLEY CHAPEL SOUTH...ZEPHYRHILLS SOUTH...HILLSBOROUGH RIVER STATE
PARK...PEBBLE CREEK...ZEPHYRHILLS WEST...ZEPHYRHILLS NORTH...HILL 'N
DALE...LAND O' LAKES...LAKE PANASOFFKEE...RIDGE MANOR...SAN
ANTONIO...CENTER HILL...WEBSTER AND COLEMAN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2877 8220 2883 8196 2835 8196 2834 8194
      2809 8198 2812 8244
TIME...MOT...LOC 1959Z 211DEG 9KT 2870 8213 2819 8242

The radar

The Tampa radar (KTBW), 72 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Pasco

When
July 5, 3:20 PM EST
Where
Pasco County, Saint Leo
Measured
53 kt (61 mph) estimated gust
Reported by
Mesonet
Coordinates
28.340, -82.260

A mesonet station, AR816, recorded a wind gust to 53 knots (61 mph) in Saint Leo.

Thunderstorm Wind, Hillsborough

When
July 5, 3:37 PM EST
Where
Hillsborough County, 4.87 mi N of Temple Terrace
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
28.120, -82.370

A resident near New Tampa reported some damage to shingles and outdoor patio furniture. Based off radar data damage was likely due to a sub-severe downburst winds.

Thunderstorm Wind, Citrus

When
July 5, 5:24 PM EST
Where
Citrus County, 4.6 mi NE of Floral City
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
28.782, -82.241

The Citrus County emergency manager relayed a report received from a Sheriffs deputy of multiple downed trees and an overturned car port near Floral City.

Lightning, Pinellas

When
July 5, 7:47 PM EST
Where
Pinellas County, 1.15 mi W of Gulfport
Property damage
$1,000
Reported by
911 Call Center
Coordinates
27.748, -82.729

Pinellas County 911 reported a possible lightning strike that caused a house fire in St. Petersburg. The fire caused damage to the roof of one home. The fire was put out by the homeowners. No injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576007, 576006, 576009, 576008.